Tennessee, 2005

Damaging Wind in Tennessee, August 29, 2005

August 29, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 29, 5:45 PM CST, 1 hour earlier.

Area forecast discussion, Aug 29, 5:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT MON AUG 29 2005

.DISCUSSION...HURRICANE KATRINA NOW MOVING INTO NE MS. BANDS OF
SHOWERS AND THUNDERSTORMS SPIRALING IN TOWARD THE LOW CENTER SHOWING
ROTATION AND TORNADO WATCH JUST ISSUED. UPDATING ZONES SHORTLY FOR
WATCH AFFECTING SW NC AND SE TN.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING TO LATE
TUESDAY NIGHT.
...LAKE WIND ADVISORY IN EFFECT FROM 4 AM EDT TO 8 PM EDT TUESDAY.

TN...FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
LATE TUESDAY NIGHT FOR MUCH OF EAST TN.
...LAKE WIND ADVISORY IN EFFECT FROM 4 AM EDT /3 AM CDT/ TO 8 PM EDT
/7 PM CDT/ TUESDAY FOR MOST OF EAST TN.
VA......NONE.
&&

TD
Hazardous weather outlook, Aug 29, 4:00 AM CST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT MON AUG 29 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-301000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THE REMNANTS OF HURRICANE KATRINA ARE EXPECTED TO TRACK ACROSS
MISSISSIPPI TONIGHT...WITH ITS WINDS QUICKLY WEAKENING AFTER IT MAKES
LANDFALL TODAY. HOWEVER...BREEZY WINDS BETWEEN 20 AND 30 MPH WITH
GUSTS TO 40 MPH WILL BEGIN TO DEVELOP ACROSS THE CUMBERLAND PLATEAU
AND SOUTHEAST TENNESSEE AFTER MIDNIGHT TONIGHT. IN ADDITION...
ISOLATED TORNADOES WILL BE POSSIBLE TONIGHT ACROSS MOST OF EAST
TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. HEAVY RAINFALL
LEADING TO POSSIBLE FLOODING WILL DEVELOP TONIGHT ACROSS THE
CUMBERLAND PLATEAU...SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH
CAROLINA.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE REMNANTS OF KATRINA WILL MOVE ACROSS WESTERN MIDDLE TENNESSEE
ON TUESDAY...WITH BREEZY WINDS AND HEAVY RAINFALL CONTINUING ACROSS
THE CUMBERLAND PLATEAU...SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST
NORTH CAROLINA. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE ON
TUESDAY ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 29, 6:45 PM CST to 7:00 PM CST
Where
Marion County, Jasper
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -85.633

Trees down countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470261.